C.Y. Zhao , N. Todes-Taylor , N.G. Maher , , N.Y.Z. Chiang , D.F. Murrell ,
Introduction: Azathioprine is a thiopurine immunosuppressant
used to treat autoimmune and inﬂammatory skin
diseases. New understanding regarding azathioprine’s toxicology
has been continuously developed.
Clinical record: A 38-year-old otherwise healthy Caucasian
female presented with acute hair loss to a dermatology
clinic, 2 months after an episode of azathioprine-induced
pancytopenia requiring hospitalisation. At that time, she
had taken azathioprine 50 mg daily for 3 months for her
facial dermatitis without a TPMT check or laboratory monitoring,
as she was poorly compliant and lost to follow-up to
another institution. On examination, she had generalised
hair loss with hair pull test showing increased telogen hairs.
Her nails had well-demarcated hypopigmented transverse
bands consistent with Muehrcke’s lines. She was treated
with clobetasol shampoo, topical minoxidil 5%, and oral
Discussion: We describe a case of telogen efﬂuvium and
Muehrcke’s lines likely induced by azathioprine-associated
myelosuppression and hypoalbuminaemia. We highlight
the importance of patient compliance with azathioprine initiation.
TPMT checking is crucial, as 10% of individuals
carry a low-activity variant allele, increasing their risk of
haematological adverse events. Following initiation, the
patient should have regular monitoring of FBC, UEC and
LFTs on a weekly basis for the ﬁrst 1–2 months, then
monthly and eventually three-monthly.